Mississippi, 2010Damaging Winds in Mississippi, June 28, 2010
June 28, 2010 · NWS MEG · 3 events in 2 counties and zones
A cold front pushed into the Mid South during the afternoon and evening hours on June 28th, 2010. Isolated to scattered thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into the Mid South during the afternoon and evening hours on June 28th, 2010. Isolated to scattered thunderstorms developed ahead of the front. A few of the storms were severe with damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 28, 11:56 AM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 28, 11:56 AM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT MON JUN 28 2010
.UPDATE...
UPDATED FOR 18Z AVIATION DISCUSSION.
&&
.PREV DISCUSSION... /ISSUED 1003 AM CDT MON JUN 28 2010/
DISCUSSION...
A COLD FRONT IS STARTING TO WORK INTO NORTHERN PARTS OF THE MID
SOUTH THIS MORNING. NOT MUCH CONVECTIVE ACTIVITY ALONG THE FRONT
ATTM WITH MOSTLY SUNNY SKIES AND TEMPS IN THE MID 80S ACROSS THE
MID SOUTH. HAVE MADE A FEW MINOR ADJUSTMENTS TO THE FORECAST.
DROPPED POPS SLIGHTLY ALONG THE ARKANSAS/MISSOURI BORDER SINCE
FRONT WILL MOVE THROUGH THAT AREA BEFORE PEAK HEATING. ALONG THE
I-40 CORRIDOR LIKELY POPS SEEM REASONABLE BASED ON THE 12Z NAM
WHICH INDICATES SCATTERED TO NUMEROUS SHRAS AND TSRAS DEVELOPING
ALONG AND AHEAD OF THE FRONT THIS AFTN DURING PEAK HEATING AS
LIFTED INDEX VALUES REACH -6C AND SBCAPES CLIMB TO GREATER THAN
2500 J/KG. HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM ROUGHLY
ALONG AND SOUTH OF I-40 WHERE TEMPS WILL HIT THE MID 90S WITH
DEWPOINTS IN THE LOW TO MID 70S.
SJM
PREV DISCUSSION... /ISSUED 711 AM CDT MON JUN 28 2010/
UPDATE...
UPDATED FOR AVIATION DISCUSSION.
PREV DISCUSSION... /ISSUED 239 AM CDT MON JUN 28 2010/
DISCUSSION...
A COLD FRONT NEAR THE I-44 CORRIDOR IN MISSOURI WILL CONTINUE TO
PUSH THROUGH THE MIDSOUTH TODAY. A SECOND OUTFLOW BOUNDARY AHEAD OF
THE FRONT WAS SEEN STRETCHED ACROSS NORTHEAST ARKANSAS INTO
WESTERN KENTUCKY. THESE TWO BOUNDARIES WILL BE THE FOCUS FOR
SHOWERS AND STORMS OVER THE REGION THE NEXT 24 TO 36 HOURS.
LATEST SATELLITE AT 2 AM CONTINUED TO SHOW CLOUD TOPS WARMING FROM
DECAYING CONVECTION ALONG THE FRONT ACROSS SOUTHEAST MISSOURI. THE
MAIN CONVERGENCE OF THE FRONT REMAINED NORTHEAST OF THE CWA ACROSS
THE OHIO VALLEY...SO BACKED OFF ON THE LIKELY POPS OVER THE
NORTHERN COUNTIES THIS MORNING. WITH THAT BEING SAID...SKY COVER
IS ALSO ANTICIPATED TO REMAIN PARTLY CLOUDY ALONG AND SOUTH OF
I-40 DURING THE MORNING. THUS...WILL ISSUE A HEAT ADVISORY FOR
THIS AREA FROM 15-00Z. THUNDERSTORMS WILL BE OF THE
PULSE/MULTICELL TYPE...WITH MAINLY AN ISOLATED DAMAGING WIND
THREAT AND LOCALIZED FLASH FLOODING. SURFACE WINDS WILL GRADUALLY
SHIFT FROM THE SOUTHWEST THIS MORNING...TO A NORTHWEST DIRECTION
BY EVENING. BELIEVE ENOUGH FRONTAL LIFT WILL ALLOW SCATTERED
CONVECTION TO CONTINUE OVERNIGHT WITH THE BEST CHANCES ACROSS
NORTHERN MISSISSIPPI. FURTHER NORTH...DRIER AIR WILL SLOWLY
FILTER IN DROPPING DEWPOINTS A GOOD 5 TO 10F BY 12Z TUESDAY.
MODELS FOR TUESDAY ARE IN CLOSE AGREEMENT THAT THE FRONT WILL GET
HUNG UP ACROSS CENTRAL MISSISSIPPI...WITH THE GFS PUSHING IT
FURTHERMOST SOUTH. BELIEVE ELEVATED CONVECTION CHANCES WILL STILL
REMAIN ACROSS EAST CENTRAL ARKANSAS AND NORTHERN
MISSISSIPPI...UNDER A WEAK OVERRUNNING SCENARIO...ALONG WITH
DEWPOINTS REMAINING IN THE UPPER 60S TO LOW 70S. HIGH PRESSURE
WILL BUILD ACROSS THE NORTH WITH TEMPERATURES NEAR NORMAL FOR LATE
JUNE AND MORE COMFORTABLE RH'S.
NOT TOO MUCH EXPECTED ON WEDNESDAY ACROSS THE REGION...WITH SURFACE
HIGH PRESSURE DOMINATING. NORTHEAST SURFACE WINDS WILL CONTINUE TO
USHER IN PERHAPS THE DRIEST AIR SEEN THIS MONTH. ONLY THE VERY
SOUTHERN COUNTIES WILL HAVE A SLIGHT CHANCE OF AN ISOLATED PM
SHOWER OR STORM.
FOR THURSDAY AND BEYOND THE FOCUS WILL SHIFT MORE TO WHERE TROPICAL
STORM ALEX WILL DRIFT. CURRENTLY THE 28/00Z GFS RUN HOLDS THE
CENTRAL PLAINS RIDGE STRONGLY IN PLACE FORCING THE PACIFIC SHORTWAVE
TO LIFT NORTHEAST. THIS WOULD ALLOW ALEX TO TAKE A MORE NORTHERLY
TRACK IMPACTING THE CENTRAL TEXAS COAST BY MIDDAY FRIDAY. AS ALEX
TRACKS FURTHER NORTH TO SOUTHEAST OKLAHOMA ON SATURDAY CLOUD COVER
AND PRECIPITATION WOULD LIKELY RETURN TO THE MIDSOUTH FOR THE
REMAINDER OF THE WEEKEND. THE GEM AND NAM HAVE SIMILAR SOLUTIONS
PUTTING LANDFALL NEAR CORPUS CHRISTI..AND THEN TRACKING ALEX
NORTHWESTWARD. HOWEVER...THE GEM HINTS AT DEVELOPING A SECOND
COASTAL LOW ACROSS SOUTHERN MISSISSIPPI AND PULLING IT NORTHWARD
ON SATURDAY TO IMPACT OUR AREA. THE LATEST ECMWF SHOWS THE PACIFIC
NORTHWEST TROUGH PROGRESSING EASTWARD...SLIGHTLY BREAKING DOWN THE
PLAINS RIDGE AND PUSHING INTO THE OHIO VALLEY AND CENTRAL
APPALACHIANS. THIS SCENARIO WOULD FORCE ALEX TO MAKE THE
SOUTHERNMOST LANDFALL ACROSS NORTHEAST MEXICO. OUR AREA WOULD THEN
REMAIN DRY AND THE HEAT WOULD BE ALLOWED TO MAKE IT'S RETURN.
DECIDED FOR NOW TO PLAY THE PERSISTENCE/CONSERVATIVE APPROACH WITH
THE LATEST TRENDS OF BEING INFLUENCED BY AN UPPER RIDGE.
THUS...KEPT THE WEEKEND DRY WITH TEMPERATURES SLOWLY CREEPING BACK
UP INTO THE MID 90S BY SUNDAY.
JAB
&&
.AVIATION...
18Z TAFS
PUSHED BACK VCTS AT ALL SITES A COUPLE OF HOURS FROM PREVIOUS
TAFS. CONVECTION IS BEGINNING TO FIRE IN PORTIONS OF NORTHWEST
TENNESSEE WITH BETTER INSTABILITY AS A SURFACE COLD FRONT
CONTINUES TO SLOWLY SLIDE TO THE SOUTH THROUGH THE AREA. KEPT VFR
CIGS AT ALL SITES AND KEPT TEMPO TSRA OUT FOR NOW.
KEPT TEMPOS IN FOR PATCHY FOG AT KMKL AND KTUP. LAV GUIDANCE
DEPICTS LIGHT AND VARIABLE WINDS WITH VERY LOW DEWPOINT
DEPRESSIONS...WHICH WOULD BE ENHANCED WITH ANY PRECIPITATION.
CCD
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 74 91 71 90 / 40 10 10 10
MKL 70 89 65 88 / 30 10 10 0
JBR 70 90 67 89 / 20 10 10 0
TUP 76 91 72 91 / 60 30 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CRITTENDEN-CROSS-
LEE AR-PHILLIPS-ST. FRANCIS.
MO...NONE.
MS...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CHESTER-DECATUR-
FAYETTE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-MADISON-MCNAIRY-
SHELBY-TIPTON.
&&Hazardous weather outlook, Jun 28, 8:24 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
924 AM CDT MON JUN 28 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-291015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
924 AM CDT MON JUN 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT TODAY FOR PORTIONS OF THE MIDSOUTH.
DANGEROUS HEAT INDICES OF 105 TO 108 DEGREES ARE EXPECTED ALONG AND
SOUTH OF INTERSTATE FORTY TODAY FROM 10 AM TO 7 PM.
SOME STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS ARE
POSSIBLE AHEAD OF A COLD FRONT TODAY AND TONIGHT. HEAVY RAINFALL
MAY ALSO RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SOME STRONG THUNDERSTORMS WITH DAMAGING WINDS ALONG A COLD
FRONT WILL BE POSSIBLE ACROSS EASTERN ARKANSAS AND NORTHERN
MISSISSIPPI TUESDAY. HEAVY RAINFALL MAY ALSO RESULT IN LOCALIZED
FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY.
JAB/SJM
In the hours before
Local storm report, Jun 28, 11:01 AM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 PM CDT MON JUN 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 AM LIGHTNING GREENFIELD 36.16N 88.80W
06/26/2010 WEAKLEY TN FIRE DEPT/RESCUE
LIGHTNING STRUCK HOUSE ON POPLAR STREET. STARTED A FIRE
WHICH WAS PUT OUT QUICKLY. LITTLE DAMAGE DONE...HOUSE WAS
SAVED.
0133 PM FLASH FLOOD 5 ENE MAURY CITY 35.84N 89.14W
06/26/2010 CROCKETT TN EMERGENCY MNGR
2.5 INCHES OF RAIN IN ABOUT AN HOUR. STATE HIGHWAY 152
WAS COVERED WITH WATER IN SOME AREAS.
0150 PM FLASH FLOOD 3 SW COLLIERVILLE 35.02N 89.72W
06/26/2010 SHELBY TN LAW ENFORCEMENT
EAST SHELBY DRIVE AT PARKSIDE FLOODED.
0300 PM TSTM WND DMG ABERDEEN 33.83N 88.55W
06/26/2010 MONROE MS LAW ENFORCEMENT
TREE DOWN ON HOUSE ON WOODLAND DRIVE
0300 PM TSTM WND DMG 3 SSW AMORY 33.95N 88.50W
06/26/2010 MONROE MS LAW ENFORCEMENT
TREE DOWN ON OLD HWY 25 BETWEEN AMORY AND ABERDEEN
0300 PM TSTM WND DMG ABERDEEN 33.83N 88.55W
06/26/2010 MONROE MS LAW ENFORCEMENT
TREES AND POWER LINES DOWN ON MATUMBA STREET.
0303 PM HAIL 1 W OXFORD 34.36N 89.54W
06/26/2010 E1.00 INCH LAFAYETTE MS TRAINED SPOTTER
QUARTER SIZE HAIL NEAR HWY 6. DIME SIZE HAIL AT THE
UNIVERSITY.
0307 PM TSTM WND DMG OXFORD 34.36N 89.53W
06/26/2010 LAFAYETTE MS TRAINED SPOTTER
TREE DOWN ON LAMAR.
0433 PM FLASH FLOOD THEO 34.93N 88.70W
06/26/2010 ALCORN MS EMERGENCY MNGR
VARIOUS AREAS IN THE WESTERN PART OF THE COUNTY HAD
FLOODING IN LOW-LYING AREAS, INCLUDING A FEW ROADS.
0450 PM FLASH FLOOD 5 NE BOONEVILLE 34.70N 88.50W
06/26/2010 PRENTISS MS LAW ENFORCEMENT
COUNTY ROAD 1101 IMPASSABLE DUE TO WATER OVER ROAD.
0806 PM TORNADO 1 S DELAPLAINE 36.22N 90.73W
06/26/2010 GREENE AR EMERGENCY MNGR
TORNADO ON GROUND SOUTH OF DELAPLAINE.
&&
RRHSpecial weather statement, Jun 28, 12:56 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT MON JUN 28 2010
MSZ020-281930-
TALLAHATCHIE MS-
156 PM CDT MON JUN 28 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...
WEST CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTHWEST OF SUMNER AT 156 PM CDT...
MOVING EAST AT 5 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY LAKE.
Special weather statement, Jun 28, 1:11 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CDT MON JUN 28 2010
MSZ006-009-015>017-022-282000-
TISHOMINGO MS-PRENTISS MS-LEE MS-ITAWAMBA MS-PONTOTOC MS-CALHOUN MS-
211 PM CDT MON JUN 28 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...
EXTREME NORTH CENTRAL CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI...
LEE COUNTY IN NORTHEAST MISSISSIPPI...
PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHEASTERN PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
SOUTHERN TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS AT LEAST 40 MPH WAS
LOCATED FROM 6 MILES NORTHWEST OF BELMONT TO RANDOLPH AT 211 PM
CDT...MOVING EAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CALHOUN...ITAWAMBA...LEE...PONTOTOC...PRENTISS AND
TISHOMINGO COUNTIES...INCLUDING LOCATIONS NEAR FULTON...PONTOTOC...
TISHOMINGO STATE PARK...TOMBIGBEE STATE PARK...TRACE STATE PARK...
TUPELO AND VERONA...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES BAY SPRINGS LAKE.
Thunderstorm Wind, Itawamba
- When
- June 28, 1:40 PM CST to 1:45 PM CST
- Where
- Itawamba County, 2.95 mi NNW of Ballardsville to 0.24 mi NNE of Ballardsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.292, -88.540
Straight line winds knocked down trees on Ballardsville Road and Fawn Grove Church Road west of Fulton in Eastern Itawamba County.
Thunderstorm Wind, Itawamba
- When
- June 28, 2:00 PM CST to 2:05 PM CST
- Where
- Itawamba County, 2.66 mi E of Fairview to 2.94 mi NW of Eastman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.376, -88.274
Straight line winds knocked down trees on Fairview Banner Road northeast of Fulton.
Thunderstorm Wind, Panola
- When
- June 28, 6:45 PM CST to 6:50 PM CST
- Where
- Panola County, 0.24 mi E of Glenville to 0.71 mi E of Glenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.530, -89.746
Straight line winds knocked down trees near the intersection of Highway 310 and Wayne Massey Road in Glenville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, June 28, 2010$420,000 · 54 kt wind · 4 events
- Damaging Winds in Virginia, June 28, 2010$111,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 28, 2010$116,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 28, 2010$98,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, June 28, 20101 injured · $102,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 28, 2010$100,000 · 1 in hail · 7 events
- Damaging Wind in Pennsylvania, June 28, 2010$100,000 · 50 kt wind · 1 event
- Damaging Winds in Tennessee, June 28, 2010$62,000 · 55 kt wind · 6 events
- Damaging Winds in Idaho, June 28, 2010$50,000 · 57 kt wind · 3 events
- Tornado in New York, June 28, 2010$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, June 28, 2010$22,000 · 50 kt wind · 16 events
- Flash Flooding in Texas, June 28 to 29, 2010$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242324, 242325, 242333.